Alert archive / Iowa / Wind Chill Advisories in 2018

Wind Chill Advisory 6, NWS Des Moines, IA

February 3, 2018Emmet County, Kossuth County, Palo Alto County, Iowa

NWS Des Moines, IA issued this wind chill advisory at Feb 3, 2018, 3:30 PM CST for Emmet County, Kossuth County, Palo Alto County, Iowa. It took effect at Feb 4, 2018, 4:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2018, 3:30 PM CST (21:30 UTC)
In effect from
Feb 4, 2018, 4:00 AM CST
Expired
Feb 4, 2018, 12:00 PM CST
In force
8 hr
Issued by
NWS Des Moines, IA

Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 178 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WWUS43 KDMX 032130
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
330 PM CST Sat Feb 3 2018

...Very Cold Wind Chills Late Tonight and Sunday Morning...

.A cold front will pass through the region tonight and bring the
return of Arctic cold temperatures and gusty northwest winds. The
combination of temperatures and winds will result in very cold
wind chills.

IAZ004-005-015-040530-
/O.NEW.KDMX.WC.Y.0006.180204T1000Z-180204T1800Z/
Emmet-Kossuth-Palo Alto-
Including the cities of Estherville, Algona, and Emmetsburg
330 PM CST Sat Feb 3 2018

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO NOON CST SUNDAY...

* WHAT...Very cold wind chills expected. Expect wind chills 20 
  below zero.

* WHERE...Far Northwest Iowa.

* WHEN...From 4 AM to noon CST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines
3 follow-up statements
216 
WWUS43 KDMX 040316
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
916 PM CST Sat Feb 3 2018

...Very Cold Wind Chills Late Tonight and Sunday Morning...

.A cold front will cross the region tonight, bringing falling
temperatures and increasing northwest winds. This combination 
will result in bitterly cold wind chills by Sunday morning.

IAZ004-005-015-041130-
/O.CON.KDMX.WC.Y.0006.180204T1000Z-180204T1800Z/
Emmet-Kossuth-Palo Alto-
Including the cities of Estherville, Algona, and Emmetsburg
916 PM CST Sat Feb 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO NOON CST
SUNDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 20 below zero.

* WHERE...Far Northwest Iowa.

* WHEN...From 4 AM to noon CST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines
089 
WWUS43 KDMX 041022
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
422 AM CST Sun Feb 4 2018

...Very Cold Wind Chills This Morning...

.Very cold air will nose into northwest Iowa this morning. This
combined with a northwest wind at 25 mph with gusts to 35 mph will
produce wind chill values from 20 to 25 below zero. By late
morning winds will begin to diminish bringing wind chill values to
just above advisory criteria.

IAZ004-005-015-041800-
/O.CON.KDMX.WC.Y.0006.000000T0000Z-180204T1800Z/
Emmet-Kossuth-Palo Alto-
Including the cities of Estherville, Algona, and Emmetsburg
422 AM CST Sun Feb 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills as low as 25 below zero.

* WHERE...Far Northwest Iowa.

* WHEN...Until noon CST today.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/desmoines

FAB
540 
WWUS43 KDMX 041751
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
1151 AM CST Sun Feb 4 2018

...Wind Chill Advisory will Expire at Noon...

IAZ004-005-015-041900-
/O.EXP.KDMX.WC.Y.0006.000000T0000Z-180204T1800Z/
Emmet-Kossuth-Palo Alto-
Including the cities of Estherville, Algona, and Emmetsburg
1151 AM CST Sun Feb 4 2018

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

Expect cold conditions to persist today though gradually
diminishing winds and some improvement in temperatures will allow
wind chill values to improve this afternoon.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Feb 3, 3:23 PM CST, 7 minutes earlier.

Area forecast discussion, Feb 3, 3:23 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
323 PM CST Sat Feb 3 2018

.SHORT TERM.../Tonight through Sunday/
Issued at 322 PM CST Sat Feb 3 2018

Surface warm front currently over northwest Iowa has drawn a warm
front north through the state. An area of precipitation has
developed within the theta-e advection region moving ahead of the
low. Steeper mid-level lapse rates have let to the precipitation to
be more convective and has fallen as mostly rain. Several reports of
ice pellets which likely are evolving from a graupel or even very
small hail processes, which the cool profiles and wet bulbs are
allowing to reach the ground prior to melting. Surface temperatures
have moved well above freezing across much of the area and road
temperatures remain above freezing therefore not expecting much
icing, though roads could become partially snow covered over the
northeast where the precipitation transition occurs.

The area of low pressure will shift eastward and will drag a could
front through Iowa late this afternoon far northwest and the
remainder of the area tonight. Another area of light snow is
expected to develop as a stronger short wave  moves through the
region will modest forcing and sufficient saturation as profiles
fall and become deeply dendritic. Potential for one half to even one
inch of snow over the north with this system.  Strong and gusty
northwest winds will also develop with the frontal passage with
gusts over 30 mph forecast.  Overnight low temperatures near to
below zero over the far northwest combined with the gusty winds will
produce wind chills of 20 to 25 below. Therefore, will be issuing a
Wind Chill Advisory for the far northwest from 10z-18z.

.LONG TERM.../Sunday night through Saturday/
Issued at 322 PM CST Sat Feb 3 2018

A sprawling zone of upper level low pressure over the Hudson Bay
region will keep our region under cyclonic flow, which will allow
for a series of shortwave troughs to move through the state
throughout the week. The first shortwave will arrive on Monday with
warm air advection beginning ahead of this wave as high pressure
moves south and east of the region. Forecast soundings show quite a
bit of dry air to start Sunday night, but moistening of the
atmosphere occurs rather quickly from northwest to southeast Monday
morning with snowfall spreading in this same general direction in
the morning hours. Compared to the 00z runs, the heaviest axis of
QPF has shifted about 30 miles south. Superblend QPF averaged out to
around 0.2 to 0.3 inches liquid while the 00z/12z ECMWF had between
0.25 and 0.3, 12z CMC had between 0.3 and 0.4 and the 12z NAM/GFS
both had between 0.4 and 0.5 inches. The higher amounts from the
NAM/GFS are likely tied to frontogenetical forcing in the 850-700mb
layer, though their placements differ some. In addition, while both
these models show saturation within the dendritic growth zone (DGZ),
the GFS has omega maximized near and below the DGZ while the NAM is
within the DGZ. Given model support of higher QPF amounts compared
to Superblend, will increase total QPF amounts by about 0.10 to 0.15
inches using a blend of CONSRaw and the NAM. With the increase in
QPF, there is a corresponding increase in snow amounts with the
heaviest band averaging between 4 to 6 inches from roughly Storm
Lake to Marshalltown to Cedar Rapids. Snowfall rates around 1/2 inch
per hour perhaps up to an inch per hour seem possible with snow
ratios generally in the mid teens to near 20:1. Still expect a bit
of shifting of where this band of heavy snow will end up (see above
shift) being 36 hours out from the beginning of the event.
Fortunately, winds will generally be 10 to 15 mph lessening concerns
for blowing snow. The Monday evening commute on the other hand will
likely feature snow covered and/or slippery roads over a good
portion of central Iowa. The snow will end over the forecast area by
midnight.

As this shortwave trough departs Monday night, surface high pressure
will move across Minnesota Tuesday. However, a shortwave trough
coming out of the central Rockies will bring light snow back to the
state with the chances focused over southern Iowa Tuesday into
Tuesday night. Another chance of snow is possible late Wednesday,
though there are differences in the timing amongst the global
models. While confidence remains low given the model differences
late in the week, a more significant shortwave trough will move
through Thursday into Friday. The highest QPF resides north of the
state, but will likely see some precipitation over northern Iowa.
Temperatures throughout this week will generally average near to
below normal.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1137 AM CST Sat Feb 3 2018

A few areas of light rain or light snow possible this afternoon
though cigs should remain mostly VFR. A cold front will pass
through late this afternoon and this evening and bring gusty
northwest winds and widespread MVFR cigs. Some light snow also
possible. Cigs are expected to clear mid to late Sunday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 4 AM to noon CST Sunday for IAZ004-005-
015.

&&

SHORT TERM...Donavon
LONG TERM...Ansorge
AVIATION...Donavon
Hazardous weather outlook, Feb 3, 4:45 AM CST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
445 AM CST Sat Feb 3 2018

IAZ036>039-044>050-060>062-074-075-085-086-096-097-041045-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Polk-Jasper-Poweshiek-Marion-Mahaska-Monroe-
Wapello-Appanoose-Davis-
445 AM CST Sat Feb 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Accumulating snowfall is likely over much of the area on Monday.
This may lead to hazardous travel conditions and slower commute
times. Additional accumulating snowfall will be possible Thursday
into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snowfall reports would
be appreciated.

IAZ004>007-015>017-023>028-033>035-041045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-
445 AM CST Sat Feb 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Wind chill values will fall to around 15 to 20 degrees below zero
late Saturday night into mid-morning Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Accumulating snowfall is likely over much of the area on Monday.
This may lead to hazardous travel conditions and slower commute
times. Additional accumulating snowfall will be possible Thursday
into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snowfall reports would
be appreciated.

IAZ057>059-070>073-081>084-092>095-041045-
Audubon-Guthrie-Dallas-Cass-Adair-Madison-Warren-Adams-Union-
Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne-
445 AM CST Sat Feb 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snowfall is likely over portions of the area Monday. This
may lead to some travel impacts and slower commute times. Additional
snowfall is possible across southern Iowa on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snowfall reports would
be appreciated.

REV

Nearby

Wind Chill Advisories in Iowa, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.